In recent years high doses of intravenously administered crystalline penicillin G sodium have been used with increased frequency in cases of gram-negative septicemia and septic shock. The two most common complications observed in these patients are late allergic reactions and epileptic attacks. The occurrence of epileptic attacks in patients with septicemia or septic shock and who are also receiving high doses of penicillin intravenously may, therefore, constitute a difficult diagnostic and therapeutic problem.
The convulsive effect of penicillin is well known from both clinical and experimental studies.1-3 However, a localized inflammatory process in the brain, secondary to hematogenous spread from an extraneural source of infection, may also result in the appearance of epileptic attacks.
The neurological examination cannot always establish the presence of an anatomical, well localized encephalitis responsible for the appearance of convulsive episodes. In such cases the electroencephalographic examination may be of definite value, since it can
Lavy S, Stein H. Convulsions in Septicemic Patients Treated by PenicillinThe Value of Electroencephalograph Examination. Arch Surg. 1970;100(3):225-228. doi:10.1001/archsurg.1970.01340210001001